Diarrhoea, constipation, indigestion and heartburn can all be side effects of taking cancer drugs. But there are things you can do to help you cope.
Digestive problems and cancer drugs
There are many different types of cancer drugs. They can have various effects on your digestive system. But not all will change the way your digestive system works.
Some drugs can cause changes to your appetite, or cause diarrhoea or constipation. Some may make you more likely to have indigestion or heartburn.
All drugs have side effects, but they will not affect everyone. It is not possible to tell in advance who will have digestive system problems or how bad they might be.
Drug side effects depend on:
- the drug or combination of drugs you are having
- the dose
- how you react to the drug
- how you reacted to drug treatment in the past
Speak to your doctor or specialist nurse if you have changes in your digestive system. They will understand your concerns and might be able to offer medicines that can help. There are also things you can do to help yourself.
Coping with diarrhoea
Diarrhoea usually means having more than 3 unformed poos (stools, bowel movements) in 24 hours. It is a common side effect of some cancer drugs. With some drugs, it can be severe and affect your quality of life. And you might need hospital treatment. Cancer drugs that can cause diarrhoea are:
- targeted cancer drugs
Some hormone therapies and bisphosphonates can also cause diarrhoea.
Diarrhoea caused by cancer drugs happens through a complex process. It leads to an imbalance between the absorption and secretion of fluid in the bowel.
With chemotherapy, diarrhoea usually happens in the first few days after treatment. With some immunotherapies, it might happen a few weeks after treatment.
You can become dehydrated if you have severe diarrhoea. So, it is important to drink plenty of fluid.
Call your advice line, specialist nurse or GP if:
- you have 4 or more loose bowel movements in 24 hours
- you have tummy (abdominal) pain
- if you can't drink enough
- if you think you are losing more fluid in diarrhoea than you can replace by drinking
If your doctor thinks you are dehydrated, they might suggest:
- tablets that slow down your gut and help control diarrhoea.
- drinks that contain salts and electrolytes to replace the lost fluid
- having fluids into a vein, through a drip in your arm - you might need to stay in hospital for this
Ask your doctor or specialist nurse about soothing creams to apply around your back passage (anus). The skin in this area can get very sore and even broken if you have severe diarrhoea.
Tips for diarrhoea
- Eat less fibre (avoid raw fruits, fruit juice, cereals and vegetables).
- Drink plenty of liquid to replace the fluid lost from diarrhoea.
- Take anti diarrhoea medicines that your doctor prescribes.
Coping with constipation
Constipation means difficulty having a poo (stool, bowel movement). You might not have one for a few days or more. Knowing what is normal for you will help you know whether you have constipation or not.
Painkillers called opioids are well known for causing constipation. Chemotherapy drugs called vinca alkaloids also cause constipation. They affect the nerve supply to the gut. Some bisphosphonates cause constipation, and so do certain types of anti sickness drugs. Constipation can be worse if you take all these drugs together.
Ask your doctor or specialist nurse about taking a mild laxative if your drugs are likely to cause constipation. Also, tell them if you have constipation for more than 3 days. Constipation is easier to sort out if your doctor treats it early.
It can also help to drink plenty of fluids but not large amounts of alcohol or drinks that contain caffeine. Caffeine in coffee, tea and cola can cause dehydration. Eat as much fresh fruit and vegetables as you can. If you can't manage the food, don't worry too much, but make sure that you drink plenty of fluids.
Tips for constipation
- Eat more fibre, raw fruits, cereals, fluids and vegetables.
- Prune juice and hot drinks can help to make your bowels work.
- Drink plenty of fluids.
- Take mild laxatives that your doctor prescribes.
- Try to be physically more active.
Coping with indigestion or heartburn
Some cancer drugs can make you more likely to have indigestion (dyspepsia). Indigestion is an upset stomach and can feel like:
- discomfort, burning or bloating in the upper tummy (abdomen)
- feeling full early during your meal
- feeling uncomfortably full after a meal
Some drugs may also cause heartburn, which is a burning sensation in the lower chest. The backflow of food and stomach acid from the stomach into the food pipe (oesophagus) causes heartburn.
Your doctor or nurse can prescribe anti acid for indigestion or heartburn. Other medicines like anti sickness drugs may also help.
Tips for indigestion or heartburn
- Stop smoking.
- Limit your caffeine intake from canned drinks, coffee and tea.
- Lose weight if you are overweight.
- Raise the head of your bed when sleeping or lying down.
- Eat smaller meals.
- Don't eat for 2 or 3 hours before going to bed.
- Reduce fatty foods in your diet, such as deep fried foods.
- Avoid foods and drinks that may cause heartburn, such as chocolates, tomatoes, mints and alcohol.
- Take anti acid or anti sickness medicines as prescribed by your doctor or nurse and let them know if they are not helping.
- Use relaxing techniques to reduce your stress and anxiety.
- Avoid painkillers like aspirin or ibuprofen.